NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Dental and Oral Health Center
Four months ago, I developed severe pain in a tooth that had previously had a root canal. After a visit to my dentist, it was determined that I should see an endodontist and I began taking a prescription of Amoxicillan. The tooth responded almost immediately to the medication. I took two rounds of the antibiotic waiting for my appointment with the endodontist. The endodontist performed another root canal and commented that the tooth drained infection while performing the procedure. He prescribed another prescription of Amoxicillan. I took two more rounds. A few days after finishing the medication, my tooth again felt "spongey" and more pain (less intense than the first time) returned. I tried rinsing with peroxide 2 times a day. When this did not seem to help, I returned to my regular dentist. After Xrays, it was determined that I still had an infection. I began taking Clindomycin. After two rounds, the "sponginess" and dull pain has returned. At times, it feels as if the tooth is loose at spots. What could be going on after so many antibiotics?
I cannot comment as to the cause of your continued problem since I have not examined you. I do recommend that you see the endodontist who retreated your root canal for an evaluation. There are many reasons that your condition may not be resolving. The best course of treatment is to follow up with the person who treated you (your endodontist) to detect/treat the source of the problem rather than continued medication of the symptoms.
Melissa McCartney Drum, DDS, MS
Assistant Professor of Endodontics
College of Dentistry
The Ohio State University